Chiari Online Support Group

8 years post op & symptoms are coming back with a vengeance. Why?


#1

My husband is Chiari & Syringohydromyelia. His symptoms were unbearable in the beginning to the point that when he was diagnosed they wasted no time giving him the decompression surgery. The neurosurgeon we saw the first time did recommend my husband getting a shunt during the procedure but the second opinion we received in the military didn't tell us that. They did the surgery without any shunt. They told us the surgery would give us a 50/50 chance of slowing down progression of things or stopping symptoms. We would just have to wait and see. After his surgery some of his symptoms went away but some remained, but not as intense as they were before surgery, however they were there. ABout a year ago he started to get these intense migraine headaches that started out mild in the back of his neck but radiated to the front almost behind his eyes. The neck pain started for him again and the pain on the right side of his body started to act up for him once again. He is taking his Gabapentin, tramadol, magnesium, baclofen (i may have spelled all those wrong BTW) but those things are like aspirin to him. He is constantly asking me to punch his arm and back to stop the tingling he feels that radiates up and down the upper extremity. He is also having the dizziness again and now the most recent complaint is blurred vision. He was driving and called me frantic because he told me he could not see. Thins became blurry for him and he had to stop because at one point it felt as if there was so much pressure it felt like his eye balls were almost being sucked out the socket was the best way he could describe it. He keeps telling me about a clicking noise he hears as well in his neck. Just the vertigo and blurred vision lately have been bothering him more than usual and every time I contact the VA about it, they do nothing. The medication the have him on does nothing for his pain and discomfort. I feel like my husband is suffering so much and there is absolutely nothing I can do for him because the VA won't help with this. Is there any advice that anyone can give to me on this. He already have a decompression surgery yet his symptoms has become more intense through out the years. I do know that he still has a syrinx within the spine that widened a bit according to a scan he had done last november. they told us it was nothing to worry about but should we have them repeat scans since that was almost a year ago and get a second opinion? What do I do? Are those meds not strong enough for his pain levels? What is recommended for A chiari patient with his symptoms? CAn anyone help me?


#2

Dj,

Geez, I’m so sorry. I’m also sorry that the VA won’t/can’t help. Yes, I think a second opinion is definitely in order. If you guys are able, try to get an appt with a Chiari specialist, this could make all the difference. A specialist should look at his brain, spinal cord, and spine. I hope your husband gets some help very soon.

Jenn


#3

Hello, first of all I want say I am so sorry I am so sorry for what your husband and you are going through. I do understand. I want to recommend some medications I take for my chiari type 3. I take Naproxin, Gabapentin, Oxycodone 5mgs and oxycodone 15mgs for breakthrough pain, Opana ER (Oxymorphone HCI) 20mg Extended release. They work very well for me for now. I have come to the realization, that the meds only work for a short period of time. Most of the things I have taken stop working after a few months, some work a little longer then others. I have taken meny of the things, your husband takes, and I no longer take. I hope this helps, and please keep in touch. God Bless, you and your husband.


#4

I am so sorry for my late reply. It has been so overwhelming not being able to help my husband. Going to see a Chiari Specialist is not in the cards for him unless the VA approves it. It’s hard to get “choice” when the specialist is out of state. I am currently doing research on how to help him. I really do appreciate the thoughts, prayers & support. Thank you